Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 6, 2005, 2:54 PM EDT for Scotland County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2005, 2:54 PM EDT (18:54 UTC)
- Expired
- Oct 6, 2005, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 3:03 PM EDT | FLOOD | Laurinburg, NC | HIGHWAY 74 EAST OF LAURINBURG IS PARTIALLY FLOODED AND POSSIBLY BECOMING IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 061900 FFWRAH NCC165-062200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 254 PM EDT THU OCT 6 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER ONE AND A HALF INCHES OF RAIN HAS FALLEN OVER LAURINBURG WITH MORE HEAVY RAIN EXPECTED THROUGH 4 PM. ADDITIONAL RAINFALL OF UP TO AN INCH IS POSSIBLE OVER THE NEXT HOUR. FLOODING OF POOR DRAINAGE AREAS IN AND AROUND LAURINBURG CAN BE EXPECTED. EVEN MORE HEAVY RAIN WILL MOVE INTO THE AREA LATER THIS EVENING POTENTIALLY CREATING MORE FLOOD PROBLEMS ACROSS THE AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GIBSON... HASTY...LAUREL HILL...LAURINBURG...OLD HUNDRED AND SILVER HILL. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. DONT DROWN...TURN AROUND. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. LAT...LON 3482 7933 3464 7944 3480 7969 3496 7952 $$ 04
1 follow-up statement
000 WGUS72 KRAH 062023 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT THU OCT 6 2005 NCC165-062200- SCOTLAND NC- 422 PM EDT THU OCT 6 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SCOTLAND COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAURINBURG... WAGRAM...GIBSON....OLD HUNDRED...AND SILVER HILL. EMERGENCY OFFICIALS REPORT THAT NUMEROUS ACCIDENTS HAVE OCCURRED DUE TO MINOR FLOODING ON ROADS IN THE LAURINBURG AREA...PARTICULARLY ON ROUTE 79 TOWARDS GIBSON. DOPPLER RADAR INDICATES THAT MORE HEAVY RAIN WILL BE MOVING NORTH INTO THE AREA...AND AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE THROUGH 600 PM. THIS ADDITIONAL RAIN MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3482 7933 3464 7944 3480 7969 3496 7952 $$ MLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:15 PM EDT, 39 minutes earlier.
Area forecast discussion, Oct 6, 2:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT THU OCT 6 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... WIDESPREAD AREA OF RAIN AT ONE HALF INCH PER HOUR OR BETTER SET TO ADVECT INTO OUT SOUTHWEST PARTS IN THE LATE AFTERNOON AND EVENING. EXPECT SOME WEAKENING AS THIS AREA ADVANCES NORTH BUT A GOOD SOAKING ON TAP FOR THIS AREA. AS DRY AS IT HAS BEEN THIS SHOULD NOT BE A PROBLEM. WILL NOT ISSUE A WATCH AS CREEKS AND STREAMS ARE QUITE LOW AND CENTRAL NORTH CAROLINA QUITE DRY PRIOR TO LAST NIGHT. WILL ISSUE A STATEMENT PUTTING EMPHASIS ON URBAN AREAS AND THE HIGHER TERRAIN OF OUR EXTREME WEST. PRIMARY THREAT TIME STILL APPEARS TO BE TONIGHT WITH THREAT EXTENDING IN THE EXTREME WEST INTO FRIDAY. ONE TO THREE INCHES WITH A FEW HIGHER AMOUNTS FOR THE EVENT. ISOLATED THUNDERSTORMS FRIDAY BUT SEVERE THREAT LOOKS VERY LIMITED. HAVE ADJUSTED FRIDAY NIGHT AND SATURDAY TEMPERATURES UPWARD WITH DELAY IN SHIFT OF NORTHWEST WINDS BEHIND THE SURFACE TROUGH. PRECIPITATION WILL CONTINUE INTERMITTENTLY INTO SATURDAY AFTERNOON MOST AREAS BUT RAINFALL AMOUNTS MUCH REDUCED FROM EARLIER IN THE EVENT. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... SURFACE FRONT SHOULD REMAIN STRETCHED ALONG THE NORTH CAROLINA COASTAL PLAIN INTO SUNDAY MORNING AS THE WEAK NEARLY-PARALLEL MID LEVEL FLOW WOULD IMPLY LITTLE TO NO PUSH. THE PATTERN BECOMES INCREASINGLY COMPLEX WITH A NORTH NORTHEAST SURFACE FLOW AS THE SURFACE HIGH OVER EASTERN CANADA TRIES TO BUILD SOUTH INTO THE STATE... ALTHOUGH THIS HIGH LOOKS TO BE CENTERED TOO FAR NORTH TO CAUSE MAJOR LOW LEVEL DRYING. THE ECMWF/ UKMET/GFS/CANADIAN DO AGREE ON A BAGGY UPPER LOW SOMEWHERE OVER OHIO OR THE CENTRAL MISS VALLEY SATURDAY NIGHT AND SUNDAY LIFTING SLOWLY NORTHEAST BY MONDAY. WILL BANK ON THIS BEING ENOUGH TO KICK THE SURFACE BOUNDARY OFFSHORE... ALTHOUGH CONFIDENCE IN THIS IS NOT HIGH SINCE THIS MID LEVEL SYSTEM COULD BE TOO FAR NORTHWEST TO HAVE MUCH INFLUENCE. WILL CARRY LOW CHANCE POPS... SLIGHTLY HIGHER EAST... INTO SUNDAY... THEN WILL INDICATE PARTLY CLOUDY AND DRY MONDAY THROUGH THURSDAY WITH THE LIKELIHOOD OF UPPER RIDGING DEVELOPING WHILE AN UPPER VORTEX SPINS AND DIGS OVER THE EASTERN ROCKIES INTO THE PLAINS. SLIGHTLY BELOW NORMAL MAXIMUM TEMPERATURES SUNDAY WITH LINGERING CLOUD COVER... THEN WILL GO A BIT ABOVE NORMAL MONDAY THROUGH THURSDAY. -GIH && .AVIATION... AREAS OF RAIN SHOULD CONTINUE TO OVERSPREAD TAF SITES BEFORE DARK. CEILINGS AND VISIBILITIES BOTH CURRENTLY VARY BETWEEN MVFR AND VFR... AND EXPECT THEM TO GO DOWN DURING THE EVENING... WITH IFR TO LIFR CEILINGS AND IFR VISIBILITIES AT ALL SITES AFTER MIDNIGHT. HAVE IMPROVED CEILINGS AND VISIBILITIES UP TO MVFR FRIDAY MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... LONG TERM...HARTFIELD AVIATION...HARTFIELD
Hazardous weather outlook, Oct 6, 9:16 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 916 AM EDT THU OCT 6 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-071000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 916 AM EDT THU OCT 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT BANDS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO OVERSPREAD CENTRAL NORTH CAROLINA FROM SOUTH TO NORTH TODAY THROUGH TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY OVER MUCH OF THE AREA THROUGH TONIGHT... AND RAINFALL COULD EXCEED THREE INCHES IN SPOTS. THIS COULD LEAD TO SOME STREET FLOODING AND HIGH WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CENTRAL NORTH CAROLINA COULD SEE A BREAK IN THE STEADY RAINFALL ON FRIDAY... MORE LIKELY ALONG AND EAST OF INTERSTATE 95. IF CLOUDS BREAK UP ENOUGH TO ALLOW SUFFICIENT HEATING OF THE SURFACE... THE ATMOSPHERE COULD BECOME UNSTABLE ENOUGH TO LEAD TO THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS... MAINLY FROM MID AFTERNOON FRIDAY THROUGH THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY... ALTHOUGH STORM SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF LOCALIZED FLOODING AND HIGH WATER TO THE NATIONAL WEATHER SERVICE. GIH
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.